Vol. 196, No. 2, 2000

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Hyperelliptic Lefschetz fibrations and branched covering spaces

Terry Fuller

Vol. 196 (2000), No. 2, 369–393

Let M be a smooth 4-manifold which admits a relatively minimal hyperelliptic genus h Lefschetz fibration over S2. If all of the vanishing cycles for this fibration are nonseparating curves, then we show that M is a 2-fold cover of an S2-bundle over S2, branched over an embedded surface. If the collection of vanishing cycles for this fibration includes σ separating curves, we show that M is the relative minimalization of a Lefschetz fibration constructed as a 2-fold branched cover of P2#(2σ + 1)P2, branched over an embedded surface.

Received: 1 February 1999
Published: 1 December 2000
Terry Fuller
Department of Mathematics
California State University, Northridge
Northridge, CA 91330